NHS Choices - Live Well

Subscribe to NHS Choices - Live Well feed NHS Choices - Live Well
RSS Feed for NHS Choices Videos
Updated: 22 hours 4 min ago

Family alerts travellers to deadly fake alcohol

Mon, 13/07/2015 - 18:57
Family alerts travellers to deadly fake alcohol

The family of a British backpacker who died after drinking gin which had been mixed with methanol have launched a campaign to warn travellers of the dangers of fake alcohol.

Cheznye Emmons, 23, was fatally poisoned after drinking the counterfeit gin, which she bought from a shop in a sealed bottle sporting a familiar brand while travelling in Indonesia in 2013.

Methanol (also known as methyl alcohol) is a colourless liquid with a mild alcohol odour. When ingested, it is extremely poisonous and is known to cause blindness, kidney failure, seizures and death.

The chemical is deliberately added to strengthen or stretch illegal alcoholic drinks, especially spirits, some of which are being sold in bars, shops and hotels in popular tourist areas such as Bali, Lombok and Sumatra.

Bottles 'look genuine'

The practise is common in many parts of the world. However, Indonesia has recently been singled out following a number of deaths and cases of serious illness of locals and foreigners.

Some fake alcohol on sale in Indonesia has been found to contain concentrations of methanol 44,000 times above safe levels.

Figures suggest 280 people have died from illicit alcohol poisoning since 2011 in Indonesia. Three Brits have died from methanol poisoning in the country in the last five years.

The Foreign and Commonwealth Office (FCO) advises tourists to “take extreme care when purchasing spirit-based drinks, as bottles may appear to be genuine when they are not.”

The FCO reports that there have also been cases of methanol poisoning from drinking adulterated “arak” or “arrack” - a local rice or palm liquor.

‘Save a Life’ campaign

The Emmons family set up the Save a Life Campaign soon after Cheznye's death and have created a poster for GP surgeries warning people travelling to Indonesia, including Bali, of the dangers of counterfeit alcohol.

Measha Emmons, Cheznye's sister, says: "The bottle may be sealed and it may look genuine but it may still have been contaminated with methanol. You won't be able to taste the difference.”

Cheznye, who was travelling with her boyfriend, first showed signs of methanol poisoning when she woke up a day after drinking the fake gin unable to see. She died five days later in hospital.

Signs of methanol poisoning

The first signs of methanol poisoning include drowsiness, feeling unsteady and loss of inhibition, but these are often confused with the effects of drinking alcohol and may not be noticed.

It can be several hours before the major symptoms of methanol poisoning appear including:

  • headache
  • vomiting
  • abdominal pain
  • dizziness
  • feeling breathless
  • impaired vision and, in severe cases, blindness

Without prompt treatment, the poison will continue to build up and can lead to coma, convulsions and death. Patients who survive may suffer permanent visual impairment.

Methanol poisoning can be treated by giving the patient fomepizole or ethanol through an intravenous drip to try to reduce the level of poisoning and dialysis to remove toxic substances from the kidneys.

Tips on staying safe

Here's a checklist to help you reduce your risk of methanol poisoning:

  • Don't buy illegal alcoholic drinks.
  • If the price of your alcoholic drink looks too good to be true, it probably is.
  • Buy alcoholic drinks from a reputable vendor and check bottle seals are intact.
  • Be suspicious of alcoholic drinks offered for sale in informal settings that are not licensed to sell alcohol, such as market stalls.
  • Steer clear of alcoholic drinks sold in unlabelled containers
.
  • Check branded products for labels that are poorly printed or with errors, or bottles with broken seals. Do not buy these.
  • Be aware of the signs of methanol poisoning and seek medical attention 
immediately if you suspect you or a companion have ingested methanol.

Categories: NHS Choices